Alert archive / North Dakota / Tornado Warnings in 2018
Tornado Warning 22, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 14, 2018, 3:09 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2018, 3:09 PM MDT (21:09 UTC)
- Expired
- Jul 14, 2018, 3:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Dunn County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 119 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:10 PM MDT | TORNADO | 1 Ese Dodge, ND | OUTBUILDINGS DAMAGED ON A FARM. FARM HOUSE NOT DAMAGED. NO INJURIES OR FATALITIES REPORTED. TIME OF THE EVENT IS ESTIMATED BASED ON RADAR. |
| Jul 14, 3:10 PM MDT | TORNADO | 3 Sse Dodge, ND | TORNADO ON THE GROUND. |
| Jul 14, 3:12 PM MDT | TORNADO | 1 Ese Dodge, ND | LSR FROM SATURDAY, JULY 14. CROSSED ND 200 AND ON SOUTH SIDE TWO OUTBUILDINGS DESTROYED. CROPS DAMAGED / DESTROYED. TREES SNAPPED. DAMAGE CORRESPONDED TO EF1 AND FROM THAT ESTIMATED WINDS AROUND 97 MPH. 100 YARDS WIDE AND ABOUT 1/3 MILE PATH LENGTH. FUNNEL DIS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369
WFUS53 KBIS 142109
TORBIS
NDC025-057-142145-
/O.NEW.KBIS.TO.W.0022.180714T2109Z-180714T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
409 PM CDT SAT JUL 14 2018
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
East central Dunn County in southwestern North Dakota...
West central Mercer County in south central North Dakota...
* Until 445 PM CDT/345 PM MDT/.
* At 408 PM CDT/308 PM MDT/, a confirmed tornado was located near
Dodge, or 19 miles west of Beulah, moving east at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Golden Valley around 420 PM CDT.
Zap around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4727 10229 4741 10218 4739 10187 4720 10197
TIME...MOT...LOC 2108Z 280DEG 21KT 4735 10217
TORNADO...OBSERVED
HAIL...<.75IN
$$
ABELING1 follow-up statement
458
WWUS53 KBIS 142118
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
418 PM CDT SAT JUL 14 2018
NDC025-057-142145-
/O.CON.KBIS.TO.W.0022.000000T0000Z-180714T2145Z/
Dunn ND-Mercer ND-
418 PM CDT SAT JUL 14 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT/345 PM MDT/
FOR EAST CENTRAL DUNN AND WEST CENTRAL MERCER COUNTIES...
At 418 PM CDT/318 PM MDT/, a confirmed tornado was located over
Dodge, or 17 miles west of Beulah, moving southeast at 15 mph.
HAZARD...Damaging tornado and half dollar size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Golden Valley around 430 PM CDT.
Zap around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4728 10226 4741 10216 4741 10215 4735 10190
4720 10197
TIME...MOT...LOC 2118Z 294DEG 15KT 4731 10215
TORNADO...OBSERVED
HAIL...1.25IN
$$
ABELINGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 14, 1:54 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 14, 1:54 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 254 PM CDT Sat Jul 14 2018 .SHORT TERM...(This evening through Sunday) Issued at 227 PM CDT Sat Jul 14 2018 Latest satellite and surface observations at 230 pm CDT show a narrow band of towering cu forming in the vicinity of the cold front, from Kenmare in Ward county southwest to just near Dickinson, to western Slope and Bowman counties. As the cold front moves east through the remaining afternoon hours, the weak cap will be broken and expect thunderstorm initiation along the frontal zone as it moves east. The current forecast anticipates a narrow band of cape and shear across central North Dakota in the vicinity of the frontal zone late this afternoon and evening. The forecast zero to 6 km shear vectors cross the frontal zone nearly perpendicular so discrete cells will be favored initially, but the shear begins to align with the frontal zone in the evening so a more linear form of convection will be then favored. GOES 16 satellite meso sector is in place over the northern plains through 09z in anticipation of severe convection. The convection will is expected to move east of teh region after midnight. On Sunday, the upper low will advance east into Ontario with h500 ridging moving into the northern plains. Expect much cooler temperatures Sunday as the cold front ushers in temperatures in the 70s. .LONG TERM...(Sunday night through Saturday) Issued at 227 PM CDT Sat Jul 14 2018 Overall the long term trend will be dominated by a broad h500 ridge pattern, with a weak transient upper ripple moving through Tuesday night and Wednesday. This means slowly moderating temperatures from the 70s on Monday back into the 80s to around 90 by Thursday into the weekend. There will be a chance of thunderstorms Tuesday night and Wednesday, and again Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1216 PM CDT Sat Jul 14 2018 Hazards to aviation will focus on scattered thunderstorms expected to form along a cold front moving into central and southwest North Dakota by mid afternoon. Threat of thunderstorms will end after 03-05Z. VFR. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 14, 2:52 PM MDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 352 PM CDT Sat Jul 14 2018 NDZ003>005-011>013-018>023-025-033>037-040>048-050-051-152100- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 352 PM CDT Sat Jul 14 2018 /252 PM MDT Sat Jul 14 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Hot the rest of the afternoon. Scattered thunderstorms developing west and spreading east this evening. Storms will move slowly eastward along a cold front through the evening. Storms will be weakening as they head into the Turtle Mountain and the James River Valley around sunset or shortly thereafter. Until then a few storms will be severe with hail up to half dollar size and wind gusts as high as 65 mph being the main threats, in addition to the lightning, of course. Brief but heavy rain will fall from the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms later Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters, caLL the National Weather Service in Bismarck with weather reports, 701-223-4582. NDZ001-002-009-010-017-031-032-152100- Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings- 352 PM CDT Sat Jul 14 2018 /252 PM MDT Sat Jul 14 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms later Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JP Martin
In the hours before
Special weather statement, Jul 14, 2:34 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 PM CDT SAT JUL 14 2018
NDZ018-019-142100-
Mercer-Dunn-
334 PM CDT SAT JUL 14 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...
At 334 PM CDT/234 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving east at
25 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Halliday and Twin Buttes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4754 10235 4757 10203 4756 10202 4754 10203
4754 10195 4746 10184 4733 10200 4732 10236
TIME...MOT...LOC 2034Z 262DEG 23KT 4743 10228
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:34 PM MDT | Special Weather Statement | BIS | Mercer | 26 min |
| Jul 14, 2:51 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 54 min |
| Jul 14, 3:29 PM MDT | Tornado Warning | BIS | Mercer | 31 min |
| Jul 14, 3:43 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 18 min |
| Jul 14, 3:59 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 50 min |
| Jul 14, 4:08 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 37 min |
| Jul 14, 4:47 PM MDT | Severe Thunderstorm Warning | BIS | Pierce | 43 min |
| Jul 14, 5:22 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan, Wells | 53 min |
| Jul 14, 5:28 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 62 min |
Nearby
Tornado Warnings in North Dakota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.